Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 221, NWS Omaha, NE

July 9, 2003Antelope County, Pierce County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 9, 2003, 1:26 AM CDT for Antelope County, Pierce County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2003, 1:26 AM CDT (06:26 UTC)
Expired
Jul 9, 2003, 2:15 AM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Antelope County, NE, Pierce County, NE

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 8:45 PM CDTTornado WatchSPC5 hr
Jul 8, 11:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.4
Supercell composite
9.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:40 PM CDT, 10 hours 46 minutes earlier.

Area forecast discussion, Jul 8, 2:40 PM CDT, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT TUE JUL 8 2003

THUNDERSTORM CHANCES INTO WEDNESDAY REMAINS MAIN FORECAST CONCERN.

SHORT TERM...CU THICKENING NERN NEBRASKA ALNG/N OF AN OUTFLOW
ENHANCED STNRY FRONT THAT EXTDD NW INTO WRN SD. ALTHO THERE IS A CHC
STORMS COULD FORM IN THIS AREA THRU EARLY EVENING...AMS MAY STILL BE
RECOVERING FM MORNING MCS.  LIKEWISE...AS HAPPENED YDA...ISOLD
ACTIVITY COULD DVLP THRU EARLY EVENING IN SUBTROPICAL MSTR/CU FIELD
MOVG INTO FAR SERN NEBR OR ALONG AN OLD OUTFLOW BNDRY/CU FIELD
STRETCHING ACRS ECNTRL ZONES NR/JUST N OF OMA. SO WL CARRY CHC POPS
MOST AREAS THIS EVENING. BETTER TSTM CHCS APPEAR TO BE OVERNIGHT
AGAIN.  IMPRESSIVE SHRTWV TROF/HGT FALL ON 12Z UA ANLYS OVR WRN ID.
SYS ALREADY GENERATING CONVECTION OVER ERN MT AND OTHER ACTIVITY WL
LIKELY BECOME MORE WDSPRD SWD AS UPR JET ROTATING AROUND TROF AIDS
IN SYNOPTIC SCALE LIFT.  STRENGTHENING LOW LVL JET/850 MB THETA E
ADVCTN SHOULD AID IN WDSPRD ACTIVITY SPRDG E LATER TNGT WITH HIGHEST
PROBABILITY OVR NRN ZONES AND LOCATIONS NWD.  FLASH FLOOD INDICES
RMN LOW ACRS THE FAR N DUE TO RECENT RAINS...AND AFT COORDINATION
WITH DSM/FSD WE WILL ISSUE A FLOOD WATCH OVER THE SAME LOCATION AS
YDA.

FOR WED...GENERAL CONSENSUS BTWN MODELS BRINGS FRONT INTO SERN ZONES
BY MID AFTN.  WITH VEERING LOW LVL FLOW AHD OF AND ALONG
FRONT...CONVERGENCE ALONG IT WONT BE THE BEST AND BETTER
INSTABILITY WILL BE SHIFTING EAST OF OUR FCST AREA BY MAX HTG.  KEPT
AFTN POPS IN FAR SERN ZONES AND NR UPR TROF FAR NE...BUT DROPPED
AFTN CHCS ELSEWHERE.  MADE LTL CHANGES TO TEMPS FIRST TWO
PDS...MAINLY CUT BACK THE N A DEG OR TWO WITH THE EXPECTED PCPN TNGT
AND COOL ADVCTN ON WED.

WEATHER APPEARS IT WL QUIET DOWN ACRS THE FCST AREA BYND WED AS THE
UPPER PTN AMPLIFIES BTWN GREAT LAKES TROF AND SWRN RIDGE.
RELATIVELY MILD TEMPS EXPECTED THU INTO SAT BFR RIDGE AND HEAT
BUILDS NEWD. TRIMMED BACK HIGHS A FEW DEGREES ON THU AS COOL ADVCTN
CONTS FM WED...ALTHO DIDNT GO QUITE AS COOL AS ETA ATTM.  MEX GUID
LOOKED ACCEPTABLE IN FRI AND SAT PDS AND MESHED WELL WITH PREV FCST.
GUID LOOKD A LTL TOO COOL BYND THAT AS RDG BUILDS...CONSISTENCY WAS
NOTED BTWN ECMWF AND GFS ON THIS...AND WENT A LTL HIGHER THAN GUID
TEMPS THEN.  ALTHO WK WAVES IN NW FLOW WL HAVE TO BE WATCHED THU/FRI
AND RETURN OF HEAT AND MSTR BYND THAT...POPS THU AND BYND LOOKED TO
BE BELOW 20 PERCENT AND LEFT FCST DRY AFTER WEDNESDAY.

.OMA...FLOOD WATCH FAR NERN NEBR/WCNTRL IA
NEZ011-012-015-017-018-IAZ043-

CHERMOK
Hazardous weather outlook, Jul 8, 5:30 PM CDT, 7 hours 56 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS WILL OCCUR OVER PARTS OF SOUTHWEST IOWA
THIS EVENING.  SOME OF THESE STORMS COULD PRODUCE HAIL AND STRONG
OUTFLOW WINDS.

MORE THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY ACROSS
NORTHEAST NEBRASKA.   LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS...BUT FLASH FLOODING OF SMALL STREAMS IS ALSO
POSSIBLE.  A FLASH FLOOD WATCH IS IN EFFECT FOR AREA ALONG AND
NORTH OF A LINE FROM CENTER TO PIERCE...WAYNE AND ONAWA IOWA.

A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE TOWARD
NORTHEAST NEBRASKA FROM THE NORTHWEST TONIGHT.	STORMS SHOULD BE
THE MOST WIDESPREAD AFTER MIDNIGHT AND INTO WEDNESDAY MORNING.
ADDITIONAL DEVELOPMENT MAY OCCUR IN THE AFTERNOON.

THE FRONT IS EXPECTED TO MOVE EAST OF THE AREA BY WEDNESDAY
EVENING...AND THE CHANCE OF THUNDERSTORMS WILL DECREASE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN WEDNESDAY.
ANY REPORTS OF RAINFALL OF OVER AN INCH WOULD ALSO BE HELPFUL.

MILLER

In the hours before

Special weather statement, Jul 8, 11:59 PM CDT, 1 hour 27 minutes before
NEZ011-012-016>018-030>032-042-043-050-065-078-091000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA NE
1159 PM CDT TUE JUL 8 2003

TORNADO WATCH #693 REMAINS IN EFFECT UNTIL 5 AM CDT.  THIS TORNADO
WATCH REPLACES TORNADO WATCH #691.

ALL COUNTIES INCLUDED IN THE PREVIOUS WATCH...WITH THE EXCEPTION OF
CUMING...HAVE BEEN PLACED IN THE NEW WATCH.

SOME COUNTIES IN THE WATCH INCLUDE...

PLATTE...BOONE...COLFAX...BUTLER...SALINE...MADISON...STANTON...
WAYNE...ANTELOPE...PIERCE...CEDAR...KNOX AND SEWARD COUNTIES...

DERGAN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:38 AM CDTSevere Thunderstorm WarningOAXBoone52 min
Jul 9, 2:01 AM CDTSevere Thunderstorm WarningOAXCedar44 min
Jul 9, 2:17 AM CDTSevere Thunderstorm WarningOAXColfax, Platte58 min
Jul 9, 2:50 AM CDTSevere Thunderstorm WarningOAXDodge25 min
Jul 9, 2:58 AM CDTSevere Thunderstorm WarningOAXSaunders47 min
Jul 9, 3:14 AM CDTSevere Thunderstorm WarningOAXBurt, Douglas, Washington46 min
Jul 9, 3:17 AM CDTSevere Thunderstorm WarningOAXDodge13 min
Jul 9, 4:18 PM CDTSevere Thunderstorm WarningOAXPawnee42 min
Jul 9, 4:33 PM CDTSevere Thunderstorm WarningOAXRichardson42 min
Jul 9, 5:15 PM CDTSevere Thunderstorm WarningOAXRichardson25 min
Jul 9, 6:30 PM CDTSevere Thunderstorm WarningOAXRichardson30 min
Jul 8, 9:18 PM CDTSevere Thunderstorm WarningOAXPage27 min
Jul 8, 9:19 PM CDTSevere Thunderstorm WarningOAXPage26 min
Jul 9, 3:39 AM CDTSevere Thunderstorm WarningOAXHarrison, Shelby51 min
Jul 9, 11:24 AM CDTSevere Thunderstorm WarningOAXPottawattamie36 min
Jul 9, 1:51 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby24 min
Jul 9, 2:11 PM CDTSevere Thunderstorm WarningOAXShelby49 min
Jul 9, 2:52 PM CDTSevere Thunderstorm WarningOAXPottawattamie38 min
Jul 9, 2:58 PM CDTSevere Thunderstorm WarningOAXShelby32 min
Jul 9, 3:27 PM CDTSevere Thunderstorm WarningOAXShelby33 min
Jul 9, 4:08 PM CDTSevere Thunderstorm WarningOAXMills37 min
Jul 9, 4:17 PM CDTSevere Thunderstorm WarningOAXPottawattamie28 min
Jul 9, 4:58 PM CDTSevere Thunderstorm WarningOAXMontgomery32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.